Alert archive / Nebraska / Winter Storm Warnings in 2020
Winter Storm Warning 4, NWS Omaha, NE
NWS Omaha, NE issued this winter storm warning at Dec 22, 2020, 10:51 PM CST for 10 counties in Nebraska; 4 counties in Iowa. It took effect at Dec 23, 2020, 6:00 AM CST. It was in force for 15 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Dec 22, 2020, 10:51 PM CST (04:51 UTC)
- In effect from
- Dec 23, 2020, 6:00 AM CST
- Expired
- Dec 23, 2020, 9:00 PM CST
- In force
- 15 hr
- Issued by
- NWS Omaha, NE
Counties Harrison County, IA, Mills County, IA, Pottawattamie County, IA, Shelby County, IA, Butler County, NE, Cass County, NE, Dodge County, NE, Douglas County, NE, Lancaster County, NE, Saline County, NE, Sarpy County, NE, Saunders County, NE, Seward County, NE, Washington County, NE
The radar
The Omaha radar (KOAX), 14 km from the middle of the area, began a volume at 04:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 4.9 hours before the alert went out and 14 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2315 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 582 m²/s²
- 0-3 km storm-relative helicity
- 784 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before this winter storm warning went out at Dec 22, 5:31 PM CST, 5 hours 20 minutes earlier.
Area forecast discussion, Dec 22, 5:31 PM CST, 5 hours 20 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
531 PM CST Tue Dec 22 2020
...Updated Aviation Forecast Discussion...
.DISCUSSION...
Issued at 319 PM CST Tue Dec 22 2020
Wintry weather returns late tonight along with very strong and
gusty winds.
Above-normal temperatures continue across the region today.
Strong southerly mixing winds have pushed readings into the low
60s across portions of southeast Nebraska with mid to upper 50s
common across the remainder of the CWA.
This warm southerly flow will continue into the overnight hours
ahead of an approaching progressive upper level shortwave trough.
The associated surface low is currently over the western Dakotas
and will continue to move east across the northern Plains with a
trailing Arctic front driving through our forecast area overnight.
Rain is expected to spread northeast across our southeastern CWA
within the WAA regime while at the same time, precipitation
spreads east across central Nebraska and into our far northwestern
counties directly behind the front. This area of precipitation
will quickly push through the CWA through the overnight hour and .
will likely begin as liquid but quickly change over to snow as
temperatures plummet behind the front. In addition, very strong
northwest winds of 25 to 35 mph with gusts as high as 40 to 55 at
times are expected. The strongest of these winds will be across
our northeastern Nebraska and west-central Iowa counties. Did
hoist a Winter Weather Advisory for northeastern Nebraska and
Monona county Iowa earlier today where greater than an inch of
snowfall is forecast and mentioned the very strong northwest winds
as well. To the south of this, did issue a Wind Advisory for the
remainder of the CWA. After continued southern model trends, did
later decide to hoist a Winter Weather Advisory from near David
City through the Omaha metro. Do think that road impacts are
possible on this southern extent even though we are generally
speaking about under an inch of snowfall. The gusty winds to 45
mph in this area will only exacerbate the road impacts with
reduced visibilities plus it is typically a busy holiday travel-
day. We can't forget about wind chills on Wednesday either with
values likely in the single digits to mid teens by afternoon. The
upper trough axis slides overhead through Wednesday afternoon,
putting a large portion of our CWA into the deformation band
behind the system adding to snow totals, especially in northeast
Nebraska where we have up to 3" currently forecast. Blowing and
drifting could be significant in these area and reducing
visibilities to less than a half-mile at times. We will continue
to monitor if needing an upgrade of a headline.
Snow should taper off from west to east by Wednesday evening as
the system quickly exits the area however winds will still be
gusting to around 15- 25 mph into the evening. This will produce
wind chills to -10 to -15 below in our northeastern CWA to the
single digits above zero in our southwestern CWA.
Christmas Eve day will be quite cold with winds will still around 15-
25 mph producing cold wind chills that hover around the single
digits above and below zero for much of the day as surface high
pressure builds into the region.
Temperatures are forecast to warm quickly on Christmas Day with
strong downsloping winds which should push temperatures into the mid
to upper 40s. Gusty southwesterly winds will still make it feel
chilly. Mostly dry conditions are expected to continue through
the weekend with temperatures near-normal for this time of the
year.
Medium-range ensembles show a large system taking aim for the
nation's mid-section by mid-week next week.
&&
.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 518 PM CST Tue Dec 22 2020
Deteriorating conditions are expected at all terminals beginning
late tonight. Strong southerly winds shift to the northwest and
increase to 35-45kt and be accompanied by -SN. The combination of
strong and SN will likely push vsbys down into LIFR territory
toward sunrise at KOFK/KOMA and mid morning at KLNK. Expect the
vsby restrictions to be an issue the remainder of the day on
Tuesday. Winds will also remain strong out of the NW 35-45kt.
&&
.OAX WATCHES/WARNINGS/ADVISORIES...
NE...Winter Weather Advisory from 6 AM to 6 PM CST Wednesday for
NEZ042>045-050>053.
Wind Advisory from 6 AM to 9 PM CST Wednesday for NEZ042>045-
050>053-065>068-078-088>093.
Winter Weather Advisory from 4 AM to 9 PM CST Wednesday for
NEZ011-012-015>018-030>034.
IA...Winter Weather Advisory from 6 AM to 6 PM CST Wednesday for
IAZ055-056-069.
Wind Advisory from 6 AM to 9 PM CST Wednesday for IAZ055-056-069-
079-080-090-091.
Winter Weather Advisory from 4 AM to 9 PM CST Wednesday for
IAZ043.
&&
DISCUSSION...Kern
AVIATION...DEEHazardous weather outlook, Dec 22, 3:45 PM CST, 7 hours 6 minutes before
Hazardous Weather Outlook National Weather Service Omaha/Valley NE 345 PM CST Tue Dec 22 2020 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-231145- Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont- Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison- Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler- Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline- Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson- 345 PM CST Tue Dec 22 2020 This Hazardous Weather Outlook is for portions of southwest Iowa...west central Iowa...east central Nebraska...northeast Nebraska and southeast Nebraska. .DAY ONE...Tonight and Wednesday Snow is expected to move into the area behind a strong cold front early Wednesday morning. This front will also bring gusty northwest winds up to 40-55 mph. Winter Weather Advisories are in place across much of northeast and east-central Nebraska and west-central Iowa Wednesday morning into Wednesday evening. Snowfall amounts generally north of a line from David City to Omaha to Harlan, IA could see anywhere from 1-2" of total snowfall with higher amounts around 3 inches possible toward the Nebraska and South Dakota border. There will be significant blowing and drifting of snow which could reduce visibilities to under a half-mile at times. Snow is expected to taper off from west to east Wednesday evening. Gusty winds are expected across the entire region and so a Wind Advisory is in effect across the much of the region throughout the early evening hours Wednesday for gusts up toward 45 mph. Winds will begin to taper off after dark on Wednesday, but may remain around 15-25 mph through the overnight hours and through Thursday. Roads may become slick and visibilities will likely be reduced in areas of snow and blowing snow. High profile vehicles may have difficulty with travel, especially on east and west routes, including Interstate 80. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday The probability of widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
The office that day
Everything else NWS Omaha, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 22, 10:51 PM CST | Blizzard Warning | OAX | Antelope, Boone, Burt, Cedar, Colfax, Cuming and 7 more | 19 hr |
Nearby
Winter Storm Warnings in Nebraska, 2020Winter Storm Warnings in Iowa, 2020Every winter storm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.